Hail, Decatur
- When
- May 26, 4:15 AM MST
- Where
- Decatur County, Oberlin
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.817, -100.517
9 hail, 2 thunderstorm wind, 1 lightning, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 1:15 AM MST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 AM MDT FRI MAY 26 2006
.DISCUSSION...FORECAST CONCERNS REMAIN ON HIGH TEMPERATURES AND
POSSIBLE RECORDS THE NEXT 3 DAYS FOLLOWED BY STRENGTH OF WINDS AND
THEIR IMPACTS ON FIRE WEATHER THREAT TODAY AND TOMORROW.
FINALLY...THREAT FOR SEVERE STORMS THIS AFTERNOON AND EARLY
EVENING ROUND OUT MY FORECAST CONCERNS.
THIS MORNING...BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES
TO SLOWLY ORGANIZE WHILE MOVING NORTHEAST AT 20KTS. DISTANCE/SPEED
OF MOTION SUGGESTS THAT PRECIPITATION SHOULD EXIT THE AREA AFTER
12Z.
TODAY/TONIGHT...INSTABILITY WILL AGAIN BUILD ACROSS THE AREA AS
AFTERNOON TEMPERATURES PUSH WELL INTO THE 90S WITH A FEW 100S
POSSIBLE. GREATEST INSTABILITY WILL EXIST ACROSS THE NORTHERN
THROUGH EASTERN PORTIONS OF THE AREA ALONG OR IN THE VICINITY OF A
WARM FRONT. 700-500 MOISTURE SHOWS AN INCREASE AGAIN FROM THE
SOUTHWEST...REACHING THE FORECAST AREA AROUND THE TIME OF PEAK
HEATING. 250 DIVERGENCE FROM THE NAM/GFS (BOTH DID WELL WITH
CURRENT PRECIP PER RADAR IMAGERY) SHOW 2 DISTINCT AREAS OF
PRECIP...ONE ACROSS NORTHEAST COLORADO AND THE OTHER ACROSS THE
FAR EASTERN PART OF THE AREA. CURRENT WX/POP/QPF GRIDS HAVE THE
GENERAL SCENARIO WELL LAYED OUT SO ONLY MINOR ADJUSTMENTS MADE.
ANY PRECIP THAT DEVELOPS IN OUR AREA WILL BE NORTH AND EAST OF THE
AREA BY 06Z. STRONGEST WINDS WILL EXIST ACROSS THE EASTERN 1/3 OF
THE AREA FOR MOST OF THE DAY BUT AS THE SURFACE LOW DEVELOPS AND
DIURNAL PEAK IS REACHED EXPECT STRONGEST WINDS TO EXPAND
WESTWARD...SOUTH OF THE WARM FRONT.
SATURDAY/SATURDAY NIGHT...AS THE LARGE WEST COAST TROUGH SLOWLY
APPROACHES THE AREA ASSOCIATED SURFACE TROUGH MOVES A BIT FURTHER
EAST WITH INSTABILITY AXIS SOMEWHERE ACROSS THE EASTERN 1/4 OF THE
FORECAST AREA. MID LEVEL MOISTURE AGAIN MEETS UP WITH THE
INSTABILITY TO PRODUCE SOME CONVECTION. RIGHT NOW ITS A MATTER OF
WHETHER TO INCLUDE SLIGHT CHANCE POPS FOR GRAHAM AND NORTON
COUNTIES OR LEAVE IT OUT. FOR NOW WILL LEAVE IT OUT AND KEEP
CURRENT INHERITED GRIDS. LITTLE TO TALK ABOUT SATURDAY NIGHT AND
WARM SOUTHERLY WINDS CONTINUE. WILL NEED TO WATCH THE APPROACHING
FRONT COMING IN FROM THE WEST BUT ITS IMPACT SATURDAY NIGHT IS
NEGLIGIBLE. STRONGEST WINDS WILL AGAIN BEGIN THE DAY ACROSS THE
EAST BUT AS THE MID TO LATE AFTERNOON HOURS APPROACH AN EXPANSION
OF WINDY CONDITIONS WILL DEVELOP WESTWARD.
SUNDAY/SUNDAY NIGHT...ANOTHER HOT DAY EXPECTED BUT PERHAPS A
DEGREE OR TWO LESS HOT AS THE BUILDING EAST COAST RIDGE PREVENTS
THE WEST COAST TROUGH FROM MAKING MUCH EASTWARD PROGRESS.
INSTABILITY WILL BE EAST AND NORTH OF THE AREA SO PRECIP CHANCES
NIL. GFS/NAM DO BRING THE FRONT INTO THE WESTERN 1/2 OF THE AREA
SUNDAY NIGHT BUT LIMITED MOISTURE AND LIFT PRECLUDE ANY PRECIP POTENTIAL.
MONDAY-THURSDAY...LITTLE CHANGE MADE.
&&
.FIRE WEATHER...SOME QUESTION AS TO WHETHER RED FLAG WARNING
CRITERIA WILL BE MET ACROSS FAR EASTERN COLORADO AS RH VALUES AND
WINDS WILL BE MARGINAL FOR MOST OF THE DAY. BY 22Z OR SO TODAY
WINDS SHOULD NOTICEABLY PICK UP AND GIVEN ITS THE TIME OF MAX
HEATING IT WILL HAVE THE BEST CHANCE OF REACHING 15 PERCENT RH OR
LESS. ON SATURDAY ITS A SLAM DUNK FOR WARNING CRITERIA. PER
COORDINATION WITH WFO BOU/PUB WILL GO AHEAD AND ISSUE WARNINGS
BOTH TODAY AND SATURDAY BUT ADJUST THE TIME BY EXTENDING IT UNTIL
03Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ253-COZ254.
RED FLAG WARNING FROM 12 PM TO 9 PM MDT SATURDAY FOR COZ252-
COZ253-COZ254.
&&
DDTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 415 AM MDT FRI MAY 26 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 515 AM CDT FRI MAY 26 2006 /415 AM MDT FRI MAY 26 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING ALONG AND NORTH OF A WARM FRONT EXTENDING FROM CHEYENNE WELLS COLORADO TO GOODLAND AND GOVE KANSAS. LARGE HAIL...DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS AS THE STORMS MOVE NORTHEAST AT 20 TO 25 MPH. A RED FLAG WARNING IS IN EFFECT FOR CHEYENNE AND KIT CARSON COUNTIES OF COLORADO FROM NOON UNTIL 9 PM MDT. ELSEWHERE...THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY. EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A RED FLAG WARNING IS IN EFFECT FOR CHEYENNE...KIT CARSON AND YUMA COUNTIES OF COLORADO SATURDAY AFTERNOON FROM NOON UNTIL 9 PM MDT. ELSEWHERE...THE RANGELAND FIRE DANGER INDEX WILL AGAIN BE IN THE EXTREME CATEGORY. EXTREME FIRE DANGER CONDITIONS ARE EXPECTED AGAIN SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT). DDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 239 AM MDT FRI MAY 26 2006 KSZ001-NEZ079-260930- CHEYENNE-DUNDY- 239 AM MDT FRI MAY 26 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 337 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HAIGLER...OR 13 MILES NORTH OF ST. FRANCIS...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 323 AM MDT FRI MAY 26 2006 KSZ002>004-NEZ079>081-261030- DECATUR-DUNDY-HITCHCOCK-NORTON-RAWLINS-RED WILLOW- 423 AM CDT FRI MAY 26 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY IN SOUTHWEST NEBRASKA...HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 319 AM MDT(419 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF BENKELMAN TO 11 MILES SOUTH OF HERNDON...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 512 AM MDT FRI MAY 26 2006 KSZ003-261145- DECATUR- 612 AM CDT FRI MAY 26 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR DECATUR COUNTY IN NORTHWEST KANSAS... AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OBERLIN...MOVING SOUTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 11:16 UTC.
9 hail, 2 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.
Lightning strikes, followed by little or no rainfall and locally dry conditions resulted in five grassfires across Sheridan county between 5:15 pm CDT and 8:25 pm CDT. The fires burned about 10-15 acres in each case.
Brief touchdown in open field reported by passing motorist and confirmed by off-duty NWS employee. No known damage.
Via NSSL.
Via NSSL.
Via NSSL.
Via NSSL.
Via NSSL.
KSN Weatherlab report.
One small hog shed was overturned and damaged. Another sheet metal shed was torn apart with pieces blown about a half mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513216, 5513228, 5513217, 5513218, 5513219, 5513222, 5513223, 5513224, 5513220, 5513225, 5513226, 5513221, 5513227.